School of Medicine and Health Sciences Poster Presentations

Title

Brexipiprazole Induced Neutropenic fever Complicated by Truncal Plaques with Central Erosions

Poster Number

256

Document Type

Poster

Status

Medical Resident

Abstract Category

Health Sciences

Keywords

Brexpiprazole, neutropenic fever, case report

Publication Date

Spring 2018

Abstract

Introduction:

Neutropenic fever in patients without known hematologic malignancies and not receiving chemotherapy is challenging. Clinicians are faced by the need to detect the underlying cause of neutropenia as well as treating the infections that may be present. We are presenting a case of neutropenia that is caused by brexpiprazole, an atypical antipsychotic, complicated with an unusual skin infection.

Case Presentation:

A 62-year-old man with history of psoriasis, esophageal spasm, and bipolar disorder presented with subacute odynophagia and rash on his abdomen and arms that developed over three weeks. He was chronically treated with lamotrigine, buspirone, and diltiazem. He was started on brexpiprazole one week before the onset of his symptoms by his psychiatrist for mood stabilization. His vital signs were stable except for a temperature of 39.4 degrees Celsius. Physical examination showed oropharyngeal erythema, anterior non-tender cervical lymphadenopathy, and multiple well-demarcated oval plaques with central erosions and purulent crusts most prominent on the abdomen and flank. Complete blood count revealed a white blood cell count of 0.18x103/mcL without any abnormalities in the other cell lines. Other laboratory values including lactate dehydrogenase were unremarkable. Microbiological investigations including blood cultures and viral serology for hepatitis B, hepatitis C, HIV, EBV and CMV were unrevealing. Chest X-Ray was suggestive of bilateral lower lobe pneumonia. Brexpiprazole was suspended due to temporal correspondence with his symptoms and rare reports of its association with agranulocytosis. Vancomycin, azithromycin and fluconazole were added over the following 3 days due to persistent fever and odynophagia. Esophagogastroduodenoscopy identified multiple small esophageal ulcers with negative staining and cultures. Skin lesion punch biopsy showed cutaneous ulceration with abundant colonies of bacteria on the surface. The corresponding wound culture grew methicillin susceptible Staphylococcus aureus. His neutropenia resolved after 5 daily doses of filgrastim and he was discharged home to complete a fourteen-day course of augmentin and a seven-day course of azithromycin.

Discussion:

Erythematous plaques with central erosions in the context of neutropenia are typically concerning for a deep fungal infection or ecthyma gangrenosum secondary to pseudomonal infection. Neither of these pathogens was isolated in our patient. This case demonstrates an unusual presentation of Staphylococcus aureus skin infection. Furthermore, our case raises the importance of keeping a high clinical suspicion for rare side effects of newly introduced medications. Brexpiprazole was the culprit in this case despite the classic association with neutropenia of certain medications in this patient’s medication list (i.e., lamotrigine).

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.

Open Access

1

This document is currently not available here.

Share

COinS
 

Brexipiprazole Induced Neutropenic fever Complicated by Truncal Plaques with Central Erosions

Introduction:

Neutropenic fever in patients without known hematologic malignancies and not receiving chemotherapy is challenging. Clinicians are faced by the need to detect the underlying cause of neutropenia as well as treating the infections that may be present. We are presenting a case of neutropenia that is caused by brexpiprazole, an atypical antipsychotic, complicated with an unusual skin infection.

Case Presentation:

A 62-year-old man with history of psoriasis, esophageal spasm, and bipolar disorder presented with subacute odynophagia and rash on his abdomen and arms that developed over three weeks. He was chronically treated with lamotrigine, buspirone, and diltiazem. He was started on brexpiprazole one week before the onset of his symptoms by his psychiatrist for mood stabilization. His vital signs were stable except for a temperature of 39.4 degrees Celsius. Physical examination showed oropharyngeal erythema, anterior non-tender cervical lymphadenopathy, and multiple well-demarcated oval plaques with central erosions and purulent crusts most prominent on the abdomen and flank. Complete blood count revealed a white blood cell count of 0.18x103/mcL without any abnormalities in the other cell lines. Other laboratory values including lactate dehydrogenase were unremarkable. Microbiological investigations including blood cultures and viral serology for hepatitis B, hepatitis C, HIV, EBV and CMV were unrevealing. Chest X-Ray was suggestive of bilateral lower lobe pneumonia. Brexpiprazole was suspended due to temporal correspondence with his symptoms and rare reports of its association with agranulocytosis. Vancomycin, azithromycin and fluconazole were added over the following 3 days due to persistent fever and odynophagia. Esophagogastroduodenoscopy identified multiple small esophageal ulcers with negative staining and cultures. Skin lesion punch biopsy showed cutaneous ulceration with abundant colonies of bacteria on the surface. The corresponding wound culture grew methicillin susceptible Staphylococcus aureus. His neutropenia resolved after 5 daily doses of filgrastim and he was discharged home to complete a fourteen-day course of augmentin and a seven-day course of azithromycin.

Discussion:

Erythematous plaques with central erosions in the context of neutropenia are typically concerning for a deep fungal infection or ecthyma gangrenosum secondary to pseudomonal infection. Neither of these pathogens was isolated in our patient. This case demonstrates an unusual presentation of Staphylococcus aureus skin infection. Furthermore, our case raises the importance of keeping a high clinical suspicion for rare side effects of newly introduced medications. Brexpiprazole was the culprit in this case despite the classic association with neutropenia of certain medications in this patient’s medication list (i.e., lamotrigine).